Mississippi, 2008

Heavy Rain in Mississippi, April 5, 2008

April 5, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms that developed in a moist and unstable airmass in the vicinity of a cold front that pushed south across the area produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms that developed in a moist and unstable airmass in the vicinity of a cold front that pushed south across the area produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 5, 2:57 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 5, 2:57 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CDT SAT APR 5 2008

.DISCUSSION...

EARLY THIS MORNING THERE WAS A SURFACE LOW PRESSURE CENTER OVER
SOUTHEAST LOUISIANA ALONG A FRONTAL BOUNDARY STRETCHING FROM
SOUTHERN ALABAMA INTO THE COASTAL WATERS OFF SOUTHWESTERN
LOUISIANA. THE FRONTAL SYSTEM HAD SLOWED IN ITS
PROGRESSION...LEADING TO TRAINING OF SHOWERS/THUNDERSTORMS FROM
THE NEW ORLEANS AREA THROUGH COASTAL MISSISSIPPI. THE UPPER-LEVEL
TROUGH STRETCHED FROM THE EASTERN GREAT LAKES INTO TEXAS. AS THE
UPPER LEVEL TROUGH BEGINS TO PULL NORTHEASTWARD TODAY...THE
SURFACE LOW WILL PULL INTO THE CAROLINAS. IN ADDITION...A SHORT
WAVE WILL PUSH INTO THE MISSISSIPPI COASTAL WATERS...ENHANCING
THUNDERSTORM ACTIVITY IN THAT AREA THROUGH THE MORNING HOURS.
ANOTHER 2-3 INCHES OF RAINFALL IS POSSIBLE ACROSS COASTAL
MISSISSIPPI AND EASTERN PORTIONS OF THE NEW ORLEANS/ST BERNARD
PARISH AREA BEFORE THE EVENT IS OVER. ANY ADDITIONAL RAINFALL WILL
EXACERBATE THE FLOODING POTENTIAL ESPECIALLY AROUND HANCOCK AND
HARRISON COUNTIES IN MISSISSIPPI. THE BILOXI RIVER NEAR LYMAN HAS
ALREADY BEEN FORECAST TO GO INTO FLOOD LATER TODAY.

THE FRONT IS EXPECTED TO STALL OUTSIDE THE LOUISIANA/MISSISSIPPI
COASTAL WATERS. OCCASIONAL DISTURBANCES MY MOVE ALONG THIS
BOUNDARY AND BRING SHOWERS/THUNDERSTORMS MAINLY TO OUR OUTER
COASTAL WATERS THROUGH MONDAY.

THE NEXT SIGNIFICANT SYSTEM FOR OUR AREA LOOKS TO BE LATER IN THE
WEEK AS A DEEP TROUGH PUSHES INTO THE PLAINS STATES AND A SURFACE
LOW PUSHES INTO THE UPPER MISSISSIPPI VALLEY. THE ASSOCIATED COLD
FRONT IS EXPECTED TO PUSH INTO OUR AREA ON FRIDAY/FRIDAY NIGHT.

.AVIATION...

OCCASIONAL LIFR CONDITIONS IN THUNDERSTORM ACTIVITY ARE POSSIBLE
EARLY THIS MORNING AT MSY AND GPT. CONDITIONS AT ALL TERMINALS
SHOULD BE MVFR OR BETTER LATER THIS MORNING. CLEARING IS EXPECTED
BY THIS EVENING.

.MARINE...

AS A DISTURBANCE PUSHES ACROSS THE COASTAL WATERS THIS
MORNING...WINDS MAY REACH SMALL CRAFT ADVISORY CRITERIA MAINLY
OVER THE OUTER WATERS EAST OF THE MISSISSIPPI RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  53  80  55 /  20   0  10   0
BTR  71  55  80  57 /  20   0  10   0
MSY  72  61  79  62 /  40  10  10  10
GPT  73  56  77  58 /  50  10  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 1 PM CDT THIS
     AFTERNOON FOR GMZ575.

MS...NONE.
GM...&&

25
Hazardous weather outlook, Apr 4, 9:25 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1025 PM CDT FRI APR 4 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1025 PM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI OVERNIGHT. ALTHOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS MAY BE STRONG AND
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF
RAIN.

RIVER FLOODING...
THE MISSISSIPPI RIVER AT BATON ROUGE HAS BEEN UPGRADED TO A MAJOR
FLOOD CREST OF 41.0 FEET FOR APRIL 16TH. MODERATE FLOODING IS
ALSO EXPECTED ALONG THE MISSISSIPPI RIVER AT RED RIVER LANDING AND
ON THE ATCHAFALAYA RIVER AT MORGAN CITY. MINOR FLOODING IS
EXPECTED ALONG THE MISSISSIPPI RIVER AT DONALDSONVILLE AND RESERVE
WITHIN THE NEXT FIVE TO SEVEN DAYS. THE MISSISSIPPI RIVER AT NEW
ORLEANS NOW HAS A FORECAST CREST AT 17.0 FEET...RIGHT AT FLOOD
STAGE FOR APRIL 16TH. THE RIVER LEVEES PROTECT THE CITY TO A STAGE
OF 20 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL BE A SIGNIFICANT HAZARD ON THE MISSISSIPPI AND
ATCHAFALAYA RIVER SYSTEMS THROUGH THE NEXT SEVEN DAYS AND BEYOND.

OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED.

In the hours before

Special weather statement, Apr 5, 12:41 AM CST, 2 hours 49 minutes before
LAZ046-049-056-057-050745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
141 AM CDT SAT APR 5 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE AREA...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG WINDS UP TO 45 MPH AND PEA SIZED HAIL NEAR
NAPOLEONVILLE...OR ABOUT 6 MILES NORTHWEST OF PIERRE PART...MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
GEISMER AND DONALDSONVILLE AT 200 AM.
GONZALES AND SORRENTO AT 215 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

17
Local storm report, Apr 5, 2:06 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 AM CDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DES ALLEMANDS           29.83N 90.43W
04/05/2008  E1.00 INCH       ST. CHARLES        LA   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED QUARTER-SIZED HAIL

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Harrison

When
April 5, 3:30 AM CST to 5:00 AM CST
Where
Harrison County, 5 mi W of Gulfport
Reported by
Law Enforcement
Coordinates
30.380, -89.164

Heavy rainfall flooded a gas station with a few feet of water near Beatline Road and Interstate 10.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95974.